Texas, 2024

Hail and Damaging Winds in Texas, July 19, 2024

July 19, 2024 · NWS AMA · 4 events in 3 counties and zones

During the late afternoon and early evening hours of the 19th a few discrete supercells developed over the south central Texas Panhandle that became severe dropping up to 1 hail along with gusts in excess of 58 mph. One of these cells moved SW into Deaf Smith County where it produced a wind gust of 75 mph measured by a mesonet near Bootleg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon and early evening hours of the 19th a few discrete supercells developed over the south central Texas Panhandle that became severe dropping up to 1 hail along with gusts in excess of 58 mph. One of these cells moved SW into Deaf Smith County where it produced a wind gust of 75 mph measured by a mesonet near Bootleg. Later into the evening a mesoscale convective system formed in SE CO and SW KS and moved south into the OK Panhandle where it produced some severe storms that created gusts up to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 1:06 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 19, 1:06 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Fri Jul 19 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 204 PM CDT Fri Jul 19 2024

Latest 18Z satellite analysis shows a decent H500 perturbation
moving south along the periphery of the main H500 high pressure
system roughly centered over Flagstaff, Arizona. The timing of
this perturbation later into the evening hours and overnight will
help to generate thunderstorms across the Panhandles from north
to south. Some thunderstorms could be severe, where best lift for
storms will be along the axis of the perturbation as it moves
south. Damaging wind gusts will be the primary threat, followed by
localized flooding and perhaps hail up to 1" will be the
secondary threats. Best chance of severe thunderstorms will be for
the north central and northeastern Panhandles where greatest
amount of overall DCAPE and shear will be, but cannot rule out
further south approaching the I-40 corridor. Once the first round
makes it through tonight, a second round of thunderstorms is
expected tomorrow evening as well. Decent lapse rates along the
high terrain in southern CO and northern NM will aid in
thunderstorm development. Main lifting mechanism is not as
apparent for storms tomorrow as they are today, so most likely,
outflow from storms in the mountains may reach the far NW TX
Panhandle with perhaps a strong to damaging wind gust, but
probabilities are low at this time. High temperatures tomorrow
will range from the upper 80s in the NW to upper 90s in the SE.

Meccariello

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 204 PM CDT Fri Jul 19 2024

Summary...After a couple more days of shower/storm chances to
start next week, Summer reality sets back in as our typical dry
and hot weather returns. Sunday and Monday still appear favorable
for cooler conditions in the 80s behind a weak cold front, with
rain and thunderstorms possible as well. But by midweek, hope for
precipitation should drastically fade as high pressure regains its
grip over the region.

Discussion...Ensemble guidance backs up the idea that solid
northwest flow atop the Plains on Sunday looks to maintain
transport of upper level disturbances and moisture to the region.
Deterministic models depict a weak front/trough advancing
southward across the Panhandles Sunday afternoon-evening in
conjunction with any minor perturbations within the upper flow.
Sufficient moisture (PWATs ~1.00-1.50") and modest instability
(MLCAPE ~1000 J/kg) would support rounds of scattered convection
through the afternoon and overnight hours across portions of the
region. If moisture survives long enough, additional diurnal
convection may reappear on Monday as well. Based on placement of
the best moisture and lift, current indications favor the west-
southwestern Texas Panhandle to have the highest rain potential.
Here, probabilistic guidance suggests a 20-40% probability for a
healthy half inch of rain to start the week, with locally higher
totals certainly feasible upon investigation of ensemble members.

By midweek onward, Texas kindly reminds us this is still July, as
daily high temperatures return to seasonal averages in the mid to
upper 90s. Latest indications point to the ridge of high pressure
(currently baking the desert southwest) quickly enlarges eastward
towards the Rockies, displacing the large scale trough
responsible for our current northwest flow pattern, to a
synoptically unfavorable position relative to the Panhandles. As a
result, deep layer moisture would be vacated, leaving us hot and
dry for the rest of the week. The NBM has finally caught on to
this trend, cutting POPs to 15% or less Wed-Fri.

Harrel

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Fri Jul 19 2024

VFR conditions expected to start the 18Z TAF period at all TAF
sites. Starting around 00-02Z through about 08-10Z, PROB30
introduced for TSRA chances at all sites. Erratic winds will be
possible if thunderstorms move over TAF sites. VFR conditions
should return to all sites after the timing for the PROB groups
pass. Winds will be generally out of the southwest, shifting to
northerly with winds of 5-15 kts.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  93  67  87 /  40  30  30  30
Beaver OK                  64  89  63  84 /  40  10  20  10
Boise City OK              62  88  60  81 /  60  30  20  50
Borger TX                  69  97  68  92 /  40  20  30  20
Boys Ranch TX              67  94  66  89 /  50  20  30  30
Canyon TX                  65  93  65  86 /  30  30  40  40
Clarendon TX               67  93  66  89 /  10  40  40  20
Dalhart TX                 62  91  62  84 /  60  20  20  40
Guymon OK                  63  89  61  84 /  50  10  10  20
Hereford TX                66  94  65  88 /  40  30  40  40
Lipscomb TX                66  91  65  86 /  30  20  20  10
Pampa TX                   66  91  65  87 /  30  30  30  20
Shamrock TX                67  93  65  89 /  20  40  40  20
Wellington TX              68  96  66  91 /  10  40  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....38
AVIATION...29
Hazardous weather outlook, Jul 19, 1:18 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
218 PM CDT Fri Jul 19 2024

OKZ001>003-TXZ001>020-317-200730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
218 PM CDT Fri Jul 19 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

A line of scattered to numerous showers and thunderstorms is
expected across much of the area this evening into the overnight
hours. Some of this activity could be strong to severe with damaging
winds and localized flooding from heavy rainfall the primary
hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Tuesday across
portions of the Panhandles. The probability for severe weather is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 19, 2:41 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
341 PM CDT Fri Jul 19 2024

TXZ011-012-192115-
Potter TX-Oldham TX-
341 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OLDHAM AND WEST
CENTRAL POTTER COUNTIES THROUGH 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley De Oro, or 21 miles northeast of Vega, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 10222 3548 10222 3551 10208 3535 10207
TIME...MOT...LOC 2041Z 271DEG 8KT 3545 10214

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TLH

The radar

The Amarillo radar (KAMA), 44 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Potter

When
July 19, 2:49 PM CST
Where
Potter County, Valle de Oro
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -102.110

Thunderstorm Wind, Deaf Smith

When
July 19, 6:43 PM CST
Where
Deaf Smith County, 11.02 mi WSW of Bootleg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.770, -102.990

Thunderstorm Wind, Deaf Smith

When
July 19, 6:45 PM CST
Where
Deaf Smith County, 11.02 mi WSW of Bootleg
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
34.770, -102.990

Thunderstorm Wind, Sherman

When
July 19, 10:40 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198366, 1198368, 1198369, 1198370.